Mississippi, 2005

Flash Flooding and Hail in Mississippi, August 6, 2005

August 6, 2005 · NWS MEG · 12 events in 6 counties and zones

7 thunderstorm wind, 2 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 6, 1:00 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SAT AUG 6 2005

.DISCUSSION...

REMNANTS OF A COLD FRONT WILL MOVE OVER THE AREA TONIGHT AS AN UPPER
LEVEL LOW ALONG THE GULF COAST BEGINS TO MOVE NORTHWARD. THE
COMBINATION OF THESE TWO SYSTEMS WILL HELP TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MIDSOUTH. A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE LIKE YESTERDAY WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT.

THE UPPER LEVEL LOW WILL CONTINUE TO CAUSE HAVOC WITH THE WEATHER
THROUGH THE MIDDLE OF NEXT WEEK AS IT MOVES SLOWLY NORTHWARD THROUGH
ALABAMA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE MIDSOUTH WITH THE EASTERN SECTIONS OF THE CWA SEEING THE
BEST CHANCES. WILL GO WITH A RANGE OF 20-50 POPS DURING THIS TIME
WITH THE HIGHEST IN THE EAST. EXPECT TEMPERATURES TO BE A TAD COOLER
DUE TO THE SCATTERED CONVECTION WITH HIGHS IN THE UPPER 80S TO LOWER
90S DURING THIS TIME.

BY THE END OF NEXT WEEK...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
AREA. STILL EXPECT DIURNAL CONVECTION TO OCCUR. WILL CONTINUE WITH
20-30 POPS. TEMPERATURES WILL ALSO WARM BACK UP INTO THE MID 90S FOR
HIGHS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE
MO...NONE
MS...NONE
TN...NONE

KRM
Hazardous weather outlook, Aug 6, 3:48 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 AM CDT SAT AUG 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 AM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MIDSOUTH TODAY
AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WIND BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...WITH ANY
SEVERE THUNDERSTORMS TODAY EXPECTED TO BE ISOLATED. HOWEVER...
SPOTTERS ARE ADVISED TO KEEP IN TOUCH WITH THE WEATHER TODAY.

The radar

The Memphis radar (KNQA), 75 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 6, 2:33 PM CST to 2:40 PM CST
Where
Marshall County, Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.767, -89.450

A few trees were blown down.

Lightning, Marshall

When
August 6, 2:35 PM CST to 2:40 PM CST
Where
Marshall County, Holly Spgs
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

A tree was badly damaged by a lightning strike.

Thunderstorm Wind, Alcorn

When
August 6, 3:55 PM CST to 4:05 PM CST
Where
Alcorn County, Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -88.517

Several trees were knocked down.

Hail, Alcorn

When
August 6, 4:12 PM CST to 4:20 PM CST
Where
Alcorn County, Corinth
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
34.933, -88.517

Thunderstorm Wind, Alcorn

When
August 6, 4:15 PM CST to 4:25 PM CST
Where
Alcorn County, Corinth
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
34.933, -88.517

Numerous trees were blown down. One tree fell on a house.

Flash Flood, Alcorn

When
August 6, 4:25 PM CST to 6:00 PM CST
Where
Alcorn County, Corinth
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.933, -88.517

Several streets were flooded.

Thunderstorm Wind, Tishomingo

When
August 6, 4:45 PM CST to 4:50 PM CST
Where
Tishomingo County, 6 mi S of Iuka
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.750, -88.167

The roof of a mobile home was blown off and landed on some power lines.

Thunderstorm Wind, Prentiss

When
August 6, 5:05 PM CST to 5:10 PM CST
Where
Prentiss County, 3 mi WNW of Wheeler
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.600, -88.650

Trees and power lines were knocked down.

Hail, Union

When
August 6, 5:20 PM CST to 5:25 PM CST
Where
Union County, 2 mi E of Graham
Measured
0.88 in hail
Property damage
$50
Reported by
BROADCAST MEDIA
Coordinates
34.550, -88.767

Flash Flood, Union

When
August 6, 5:20 PM CST to 7:00 PM CST
Where
Union County, 2 mi E of Ellistown
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
34.450, -88.817

Several roads were flooded.

Thunderstorm Wind, Union

When
August 6, 5:21 PM CST to 5:25 PM CST
Where
Union County, 2 mi E of Ellistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.450, -88.817

Some trees were blown down.

Thunderstorm Wind, Chickasaw

When
August 6, 6:45 PM CST to 6:50 PM CST
Where
Chickasaw County, Okolona
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.000, -88.750

A few large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471399, 5471698, 5471389, 5471390, 5471391, 5471392, 5471393, 5471394, 5471395, 5471397, 5471396, 5471398.